New Mexico, 2021

Flash Flood in New Mexico, July 6, 2021

July 6, 2021 · NWS ABQ · 1 event in 1 county or zone

A persistent weather pattern and an abundant amount of moisture remained locked in place across New Mexico on July 5, 2021. This resulted in yet another active monsoon day across northern and central New Mexico with numerous showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A persistent weather pattern and an abundant amount of moisture remained locked in place across New Mexico on July 5, 2021. This resulted in yet another active monsoon day across northern and central New Mexico with numerous showers and thunderstorms across the area. Thunderstorm activity developed early in the day across the higher terrain before moving southward onto lower elevations. The abundant moisture combined with slow thunderstorm motions resulted in a few storms producing heavy rainfall. A thunderstorm near Dilia caused an arroyo to overflow its banks, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 2:48 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 6, 2:48 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
348 PM MDT Tue Jul 6 2021

.SYNOPSIS...
Scattered to numerous showers and thunderstorms will continue in most
areas of northern and central New Mexico through this evening. The
exception will be in northwestern parts of the state where drier air
will keep storms from becoming very widespread. Many storms will be
capable of producing locally heavy rainfall this evening, and in
eastern areas of the state a few storms may turn strong to severe
with large hail and damaging winds. Drier air will slowly expand over
northern New Mexico on Wednesday and then over more of the state into
Thursday and Friday. This will lead to less thunderstorm activity
each afternoon, but still a few isolated or scattered storms will be
possible over the southwestern and northern high country.
Temperatures will warm up during this stretch, especially in the
northwestern corner of the state where Farmington could reach the
triple digits by Friday. A moist front will arrive this weekend with
increased thunderstorm activity expected.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...
Showers and thunderstorms have gotten an early start, mainly along
the central mountain chain and across northeast New Mexico. With
healthy MLCAPE and 0-6 km bulk shear forecast to become more
favorable in the 30 kt range towards the late afternoon/early evening
hours across northeast and east central NM, a few storms may briefly
become strong to severe. Large hail, strong wind gusts, and frequent
cloud to ground lightning will be the main hazards associated with
these storms.

As the upper-high moves further westward along the southern
UT/northern AZ border, the steering flow stays weak. Storm motion
will generally be 5-15 mph to the south-southwest. Combined with,
PWAT's of 1-1.5" on already saturated soil, the threat continues for
locally heavy rainfall and flash flooding across the southeastern
half of the state. CAMs are showing convection lasting into the
overnight hours along and east of the central mountain chain. The
HRRR and HREF in agreement that an outflow boundary will increase
east winds through the middle Rio Grande Valley.

By Wednesday, the high becomes centered over CA/NV/UT/AZ. Drier air
begins to filter in from the north and gets wrapped around the high.
Thus, storm coverage will be slightly less tomorrow. But, with storm
movements 5-15 mph, locally heavy rainfall cannot be ruled out. With
the downtick in storm coverage, temperatures will warm a degree or
two across western, northern, and eastern areas tomorrow. The high
begins to enlarge and elongate by Wednesday night.

LONG TERM...(THURSDAY THROUGH TUESDAY)...
The upper high will stay positioned west of the Four Corners on
Thursday with little movement expected into Friday. In addition, the
center of the high will be strengthening to about 597 decameters by
late Friday, and this will keep a large swath of dry air rotating
southward into NM with declining PWATs. Much of the forecast area
will fall within a 0.6 to 1.0 inch range, and while isolated to
scattered storms are still expected to redevelop each day over the
mountains (generally stretching from the southwestern to northern
peaks), the coverage will definitely be reduced with less threat of
locally heavy rainfall. The other concern for this Thursday to Friday
time frame will be rising temperatures, particularly over the
northwest plateau where readings will once again exceed 100 degrees.

The high will sidestep farther west late Friday night into Saturday
with an upper low dropping into the central plains. This will send a
backdoor cold front into northeastern NM through the day Saturday,
and the boundary will likely spill into the Rio Grande valley
Saturday evening. Surface dewpoints will already be in the mid 50's
over most of the NM plains on Friday, rising into the upper 50's and
low 60's by Saturday with a hint of mid level moisture advection as
well. This along with upslope flow will yield a better crop of storms
on Saturday afternoon in northeastern zones, expanding southwestward
into Saturday night and Sunday as the front progresses toward the
Continental Divide.

The upper high will decrease in strength a bit by Monday and Tuesday,
staying west southwest of the Four Corners. Moisture will continue to
be recycled early next week with scattered to numerous storms
still favoring a southwest to northeast axis over NM, but inching
slightly westward each day. Meanwhile surface winds veer more
southerly, and temperatures will stay near to slightly below average.

31/52

&&

.FIRE WEATHER...
No critical fire weather conditions are expected this week. Showers
and thunderstorms with the potential for locally heavy rainfall and
flash flooding will continue through the evening and possibly the
overnight hours across eastern New Mexico. Frequent lightning and
gusty outflow winds will be the main concerns, but large hail is
also a possibility. Storm motions will be slow at 5-10 mph and to the
south-southwest. But, storm coverage will start to tick downward
over the next several days, as the high remains to our west and drier
air begins to filter in. Northwestern NM will miss out on most of
the action and will be approaching record temperatures towards the
end of the work week. A backdoor front on Saturday will allow
moisture to increase, as storm coverage ticks up again through early
next week.

31

&&

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms have begun to fire up along the the Sangre
de Cristo mountains towards northeastern New Mexico at this time.
Storm coverage is expected to increase through the afternoon across
the region, with the exception being the northwest. Some storms may
become strong to severe across northeast and east central New Mexico
with frequent lightning, large hail, and strong winds. Brief MVFR to
even IFR conditions and mountain obscurations will be possible in
heavier downpours. Models are showing shower and thunderstorm
activity lingering into the overnight hours.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  96  65  98 /   5   5   5   5
Dulce...........................  52  88  53  91 /  20  20  20  20
Cuba............................  58  83  58  89 /  30  20  20  20
Gallup..........................  62  92  60  94 /   5  10   5  20
El Morro........................  58  84  56  88 /  20  20  10  20
Grants..........................  60  87  58  91 /  20  20   5  20
Quemado.........................  59  85  57  88 /  30  40  30  20
Magdalena.......................  61  80  60  85 /  50  30   5   5
Datil...........................  58  80  57  85 /  40  30  10  20
Reserve.........................  58  87  57  92 /  40  60  30  20
Glenwood........................  64  87  63  92 /  40  70  40  20
Chama...........................  49  79  50  83 /  30  30  20  40
Los Alamos......................  58  79  59  86 /  60  30  10  20
Pecos...........................  56  77  55  85 /  70  50  20  30
Cerro/Questa....................  49  79  50  84 /  60  30  10  30
Red River.......................  46  70  45  75 /  80  30  10  30
Angel Fire......................  47  73  44  77 /  80  40  10  30
Taos............................  51  82  53  89 /  60  30  10  30
Mora............................  52  74  51  82 /  80  50  10  30
Espanola........................  61  87  60  92 /  60  30  10  20
Santa Fe........................  59  80  59  87 /  70  40  20  20
Santa Fe Airport................  58  84  57  91 /  60  30  10  20
Albuquerque Foothills...........  67  85  68  90 /  60  20   5  10
Albuquerque Heights.............  66  87  67  92 /  60  20   5   5
Albuquerque Valley..............  65  89  65  94 /  60  20   5   0
Albuquerque West Mesa...........  66  88  66  92 /  50  20   5   5
Belen...........................  67  89  66  93 /  50  20   5   0
Bernalillo......................  65  89  64  94 /  50  20   5   5
Bosque Farms....................  65  89  65  93 /  60  20   5   0
Corrales........................  65  89  65  94 /  50  20   5   5
Los Lunas.......................  66  89  66  93 /  60  10   5   0
Placitas........................  65  86  65  91 /  60  20   5  10
Rio Rancho......................  66  88  65  93 /  50  20   5   5
Socorro.........................  65  86  67  92 /  60  30   5   0
Sandia Park/Cedar Crest.........  59  79  58  86 /  70  30   5  10
Tijeras.........................  61  82  59  89 /  70  30   5  10
Edgewood........................  59  81  56  88 /  70  30   5  10
Moriarty/Estancia...............  59  81  55  88 /  70  30  10  10
Clines Corners..................  57  78  58  84 /  60  30   5  10
Mountainair.....................  58  79  57  85 /  60  30   5   5
Gran Quivira....................  59  78  58  85 /  60  30   5   5
Carrizozo.......................  63  81  61  87 /  60  50   5   5
Ruidoso.........................  56  72  56  80 /  50  70  10  10
Capulin.........................  55  78  54  86 /  80  20   5  10
Raton...........................  56  83  55  90 /  80  20  10  20
Springer........................  57  83  55  90 /  70  30   5  20
Las Vegas.......................  54  78  54  84 /  70  30  10  20
Clayton.........................  62  85  62  90 /  70  10   0   0
Roy.............................  59  80  59  86 /  70  30   5   5
Conchas.........................  64  86  64  91 /  70  30   5   0
Santa Rosa......................  63  84  63  89 /  70  30   5   0
Tucumcari.......................  64  88  66  93 /  70  30  10   0
Clovis..........................  63  83  63  88 /  40  50  10   0
Portales........................  65  84  64  89 /  30  40  10   0
Fort Sumner.....................  66  85  66  90 /  70  30   5   0
Roswell.........................  68  86  68  91 /  50  40   5   0
Picacho.........................  63  79  62  85 /  50  50  10   0
Elk.............................  59  76  58  81 /  50  60  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 6, 2:29 AM MST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
329 AM MDT Tue Jul 6 2021

NMZ201>241-071200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
329 AM MDT Tue Jul 6 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over portions of
northeast and east central New Mexico later this afternoon and
evening where large hail and damaging winds are possible. Locally
heavy thunderstorm rains may result in flash flooding, especially
near and downstream from wildfire burn scars. Areas where heavy rain
has recently fallen and saturated the ground may also be susceptible
to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The areal coverage and number of storms will lessen Wednesday through
Friday but heavy rainfall could still result from any storm. Storm
coverage will increase again Saturday through Monday, along with
potential for heavy rainfall which could lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, rainfall amounts
and any flooding impacts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

In the hours before

Local storm report, Jul 6, 3:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
409 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     ANTON CHICO             35.20N 105.14W
07/06/2021  E60 MPH          GUADALUPE          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102418

RJH
Special weather statement, Jul 6, 3:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
432 PM MDT Tue Jul 6 2021

NMZ238-062300-
Chaves County Plains-
432 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 500
PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roswell, moving southwest at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Roswell and Midway.

This includes the following highways...
 Highway 285 between Mile Markers 97 and 104.
 Highway 380 between Mile Markers 156 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3345 10448 3329 10435 3311 10468 3334 10485
TIME...MOT...LOC 2232Z 058DEG 12KT 3333 10457

Shoemake
Local storm report, Jul 6, 3:48 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
448 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     11 NNW SEDAN            36.28N 103.22W
07/06/2021  E60 MPH          UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102419

DAK
Special weather statement, Jul 6, 4:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
512 PM MDT Tue Jul 6 2021

NMZ230-231-070000-
Harding County-Union County-
512 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND
SOUTHEASTERN UNION COUNTIES UNTIL 600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hayden, or 16 miles northwest of Amistad, moving
southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Amistad, Hayden, Sedan and Rosebud.

&&

LAT...LON 3574 10322 3574 10337 3573 10338 3571 10367
      3601 10367 3618 10343 3617 10305 3612 10304
      3575 10304
TIME...MOT...LOC 2312Z 046DEG 10KT 3604 10340

24
Local storm report, Jul 6, 4:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             CUERVO                  35.03N 104.41W
07/06/2021  M1.00 INCH       GUADALUPE          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102420

DAK
Local storm report, Jul 6, 4:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      13 SW CONCHAS           35.24N 104.34W
07/06/2021                   SAN MIGUEL         NM   SOCIAL MEDIA

            FLOOD WATERS OVERRUNING TURNOFF FROM HWY 104

&&

EVENT NUMBER ABQ202102421

RJH

The radar

The Cannon AFB radar (KFDX), 145 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Guadalupe

When
July 6, 5:00 PM MST to 8:00 PM MST
Where
Guadalupe County, 0.54 mi NNE of Dilia to 0.59 mi NNE of Dilia
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.197, -105.058

Heavy rainfall caused an arroyo near Dilia to overflow its banks. No damages are known.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960299.